Alert archive / Florida / Flash Flood Watches in 2014
Flash Flood Watch 9, NWS Tallahassee, FL
NWS Tallahassee, FL issued this flash flood watch at Sep 6, 2014, 9:35 AM EDT for 4 counties in Florida. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Sep 6, 2014, 9:35 AM EDT (13:35 UTC)
- Expired
- Sep 6, 2014, 2:15 PM EDT
- In force
- 5 hr
- Issued by
- NWS Tallahassee, FL
- Flood severity
- None
Counties Dixie County, FL, Lafayette County, FL, Madison County, FL, Taylor County, FL
The radar
The Tallahassee radar (KTLH), 102 km from the middle of the area, began a volume at 13:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 1.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 610 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 964 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
208 WGUS62 KTAE 061335 FFATAE URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE TALLAHASSEE FL 935 AM EDT SAT SEP 6 2014 ...HEAVY RAINFALL LIKELY IN THE EASTERN FLORIDA BIG BEND TODAY WITH FLASH FLOODING POSSIBLE... .A VERY MOIST ATMOSPHERE AND SLOW MOVING SHOWERS AND STORMS WILL COMBINE TO CREATE A THREAT OF FLASH FLOODING TODAY IN THE EASTERN FLORIDA BIG BEND. WIDESPREAD RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED...BUT LOCALLY HIGHER AMOUNTS IN EXCESS OF 4 INCHES ARE POSSIBLE. FLZ019-028-029-034-128-134-062100- /O.NEW.KTAE.FF.A.0009.140906T1335Z-140907T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MADISON-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-COASTAL TAYLOR- COASTAL DIXIE- INCLUDING THE CITIES OF...MADISON...GREENVILLE...PERRY...MIDWAY... MAYO...CROSS CITY...KEATON BEACH...STEINHATCHEE...SUWANNEE 935 AM EDT SAT SEP 6 2014 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * FLASH FLOOD WATCH FOR DIXIE...LAFAYETTE...MADISON...AND TAYLOR COUNTIES IN THE FLORIDA BIG BEND. * THROUGH THIS EVENING * WIDESPREAD AND SLOW MOVING HEAVY RAIN SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. THESE SHOWERS AND STORMS MAY PRODUCE RAINFALL RATES AS HIGH AS 2 TO 3 INCHES PER HOUR...WHICH COULD LEAD TO AREAS OF FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ 08-LAMERS
1 follow-up statement
410 WGUS62 KTAE 061815 FFATAE FLOOD WATCH NATIONAL WEATHER SERVICE TALLAHASSEE FL 215 PM EDT SAT SEP 6 2014 ...FLASH FLOOD WATCH IS CANCELLED... .THE HEAVY RAIN THIS MORNING HAS SINCE DIMINISHED. ADDITIONAL HEAVY RAIN IS NOT EXPECTED THIS AFTERNOON...SO THE FLASH FLOOD WATCH HAS BEEN CANCELLED. LOCALLY HEAVY RAIN WILL BE POSSIBLE OVER THE NEXT FEW DAYS THOUGH. FLZ019-028-029-034-128-134-061915- /O.CAN.KTAE.FF.A.0009.000000T0000Z-140907T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MADISON-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-COASTAL TAYLOR- COASTAL DIXIE- INCLUDING THE CITIES OF...MADISON...GREENVILLE...PERRY...MIDWAY... MAYO...CROSS CITY...KEATON BEACH...STEINHATCHEE...SUWANNEE 215 PM EDT SAT SEP 6 2014 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR DIXIE...LAFAYETTE...MADISON...AND TAYLOR COUNTIES HAS BEEN CANCELLED. RADAR ESTIMATES SUGGEST THAT NUMEROUS LOCATIONS RECEIVED 2 TO 4 INCHES OF RAIN THIS MORNING IN A LITTLE OVER AN HOUR. HOWEVER...ADDITIONAL HEAVY RAIN IS NOT EXPECTED TO REDEVELOP THIS AFTERNOON...SO THE FLASH FLOOD WATCH HAS BEEN CANCELLED. $$ 08-LAMERS
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood watch went out at Sep 6, 2:28 AM EDT, 7 hours 7 minutes earlier.
Area forecast discussion, Sep 6, 2:28 AM EDT, 7 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 228 AM EDT Sat Sep 6 2014 .Near Term [Through Today]... The deep layer pressure pattern will remain essentially unchanged from yesterday. Embedded within deep layer ridging and centered over Florida, is a mid-level low pressure system sustained by robust afternoon convection. Until we can get some substantial steering flow established, this feedback loop will continue. Afternoon convection, aided by the mid-level disturbance, will in turn strengthen the mid-level disturbance, which will last through the night and start the process over again. The best overall forcing will again be concentrated southeast of a line through Tallahassee and Valdosta. Further west, slightly more scattered convection will initiate along a surface trough/low pressure axis, resultant from both the upper disturbance and an area of the greatest afternoon temperatures. Expect the convection west of the aforementioned line to get a bit of a later start than the storms to the east. While "severe" weather is not anticipated today, there will probably be quite a bit of lightning around, and the strongest storms will carry the potential for localized very heavy rainfall. .Short Term [Tonight Through Monday]... The GFS and ECMWF maintain a weakness between two 500 mb ridges through Monday, with one ridge over the northwest Gulf Coast, and the other (the Bermuda ridge) in the western Atlantic. At the surface, a weakening cold front (currently in MO & AR) will essentially merge with a broad, weak area of low pressure currently across our forecast area. This front will stall near or just north of our forecast area Sunday night and Monday. Despite the presence of these features, the models' Q-G forcing fields are weak- probably because of the very broad, weak nature of these systems. However, both models keep ample deep layer moisture across our forecast area. This, along with diurnal mesoscale forcing (i.e. sea breeze fronts, outflow boundaries, etc.) and moderate instability, will help keep the coverage of deep moist convection above average for this time of year, especially in the afternoon and evening hours. Our forecast is a blend of the latest sets of MOS and the previous forecast. Highs will be in the upper 80s to lower 90s, and lows in the 70s. The light winds throughout most of the troposphere should limit storm organization and severity, though a pulse severe storms can't completely be ruled out. .Long Term [Monday Night Through Saturday]... The rainy pattern may linger into Monday and Tuesday, before the mid-upper level flow turns increasingly zonal and the surface front totally dissipates. We should still see daily chances of showers and thunderstorms, focused in the afternoon hours, from Wednesday to Friday, but the coverage should be reduced from the Saturday to Tuesday timeframe. With a ridge building slightly aloft and less convection, high temperatures may warm slightly into the lower 90s again. && .Aviation... [Through 06Z Sunday] MVFR to IFR visibilities will be possible this morning at ABY and ECP, while IFR ceilings will continue at VLD through sunrise. Thereafter, ABY and ECP should return to VFR while VLD will be slower to clear, with ceilings mixing through MVFR levels. Expect numerous showers and thunderstorms today, with the best chances at VLD, TLH, and ECP. && .Marine... A flat pressure pattern will continue into early next, keeping winds and seas low. There may be some increase in winds near the coast each afternoon and evening, due to the strong daytime heating of the land. && .Fire Weather... Relative humidity values will remain well above critical thresholds for the next several days. Thus, hazardous fire weather conditions are not anticipated. && .Hydrology... Little has changed in our thinking since 24 hours ago. While the light steering flow and high Precipitable Water values make localized flooding a possibility, the lack of significant Q-G forcing and the relatively high Flash Flood Guidance (FFG) values across much of the region argue against concern for widespread flooding. Our QPF through Monday is in the 1 to 2 inch range, which would not be enough to significantly impact local rivers (which were well below flood stage from the dry summer). The most vulnerable locations for flooding continue to be urban areas and/or the small, isolated regions that had heavy rain the past few days. && .Preliminary Point Temps/PoPs... Tallahassee 92 73 91 74 90 / 70 40 50 30 50 Panama City 90 79 90 77 89 / 50 20 50 20 50 Dothan 92 71 93 73 91 / 50 40 50 30 50 Albany 93 72 92 73 91 / 40 40 50 30 50 Valdosta 91 72 90 72 90 / 70 40 60 30 50 Cross City 86 76 88 71 90 / 60 20 50 30 50 Apalachicola 90 78 88 77 88 / 40 20 40 20 40 && .TAE Watches/Warnings/Advisories... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...HARRIGAN SHORT TERM...FOURNIER LONG TERM...LAMERS AVIATION...HARRIGAN MARINE...FOURNIER FIRE WEATHER...HARRIGAN HYDROLOGY...FOURNIER
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 3:05 PM EDT | Severe Thunderstorm Warning | TAE | Gadsden, Leon | 15 min |
| Sep 6, 4:16 PM EDT | Special Weather Statement | TAE | Jackson | 29 min |
| Sep 6, 4:22 PM EDT | Severe Thunderstorm Warning | TAE | Calhoun, Jackson, Liberty | 36 min |
Nearby
Flash Flood Watches in Florida, 2014Every flash flood watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.